During chemotherapy, you may experience changes to your fingernails and toenails. Most nail changes that happen during chemotherapy are temporary and nails usually return to normal a few weeks after chemotherapy treatment is finished.
Not all people who are being treated with chemotherapy will experience changes to their nails. If you are affected, you may notice some of the following changes:
While most of these changes are temporary, some people have noted that ridges and lines have remained on their nails for some time after completing chemotherapy.
Changes to fingernails and toenails are a side effect of some chemotherapy drugs. The main drugs that cause nail changes are:
There are a number of things you can do to help reduce nail damage during chemotherapy:
Some people find that wearing frozen gloves helps to prevent or minimise nail changes. Frozen gloves are essentially icepacks that can be worn as gloves. They are worn before, during and after each chemotherapy session and are designed to keep your nails cold.
To use frozen gloves effectively, your hands should be placed in the frozen gloves at least half an hour before you start your chemotherapy session and then left on until half an hour after your session is complete. Some people like to replace their gloves with a freshly chilled pair half way through.
Frozen gloves don’t suit everybody and some people find them quite painful, especially the first time they are used. Taking the gloves out of the freezer a good while before putting them on, and wearing thin cotton gloves underneath them, can help to reduce pain.
Talk to your medical oncologist or oncology nurse if you are interested in using frozen gloves.
Most nail changes that occur during or after chemotherapy are temporary and should heal within a few weeks. However, if you experience more severe changes or are concerned about your nails, you may like to speak with your medical oncologist or breast care nurse.
Latest treatments and the pioneering research shaping the future
About radiation, managing side effects, follow-up care and costs
'Ask the Expert' series - with Dr Michelle White
Let’s be upfront about the side effects of hormone-blocking therapies for the treatment of hormone receptor positive breast cancer.
During treatment, many people experience pain or discomfort. Discuss options with your GP, specialist or breast care nurse to manage it early